MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 AVITENE; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED

DAVOL INC., SUB. C.R. BARD, INC. -1213643 AVITENE; AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Catalog Number 1010020
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code Intervertebral Disc Compression or Protrusion (4524)
Date of Event 10/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, patient had pain, weakness in arm, spinal cord compression post usage of avitene and underwent additional surgery.Based on the information available, the user moistened the avitene flour with saline and thrombin.The surgeon also did not remove excess avitene material following hemostasis.As prescribed in the instructions-for-use supplied with the device avitene flour should be used in a dry state and any excess material should be removed.Root cause of the report event is the result of moistening / wetting the product prior to use and leaving excess material at the site by the surgeon.No lot number has been provided; therefore, a review of the manufacturing records is not possible the warnings section of the instructions-for-use (ifu) supplied with the device states "moistening mch or wetting with saline or thrombin impairs its hemostatic efficacy.It should be used dry." per the precautions section of the ifu, "only that amount of avitene¿ (mch) necessary to produce hemostasis should be used.After several minutes, excess material should be removed.Any excess avitene¿ (mch) not removed at the time of surgery may either present itself as a (recurring) mass or a (space occupying) lesion or it may lead to a foreign body reaction." note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
As reported, the patient underwent the anterior cervical discectomy and fusion (acdf) procedure on (b)(6) 2023.Avitene flour 1 gram mixed with saline and thrombin was used (off label per ifu).The surgeon left excess avitene in and seeped into the epidural space leading to spinal cord compression.Post usage patient experienced pain and weakness in arm and underwent additional surgery on (b)(6) 2023 which included a corpectomy.No other hemostatic agents or products were used.

Brand Name
AVITENE
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, COLLAGEN BASED
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
DAVOL INC. -1223089
160 new boston st.
woburn MA 01801
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key18291237
Report Number1213643-2023-00479
Device Sequence Number6667576
Product Code LMF
UDI-Device Identifier00801741000386
UDI-Public(01)00801741000386
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
N17600
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1010020
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2023
Initial Report FDA Received Date12/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient SexMale